Forums


General Discussions

Cold Turkey Withdrawal from Sumatriptan

  • By gjuy58

    My neurologist ordered me to stop using sumatriptan and all other headache medications after I returned from a vacation complaining I had experienced a headache every day. She thought my problem was one event – a migraine that kept rebounding. She said this sometimes happens with sumatriptan.

    Going off the meds was a terrible experience. My doctor had given me prednisone to take to counteract the migraine. The next day my headache was a “10,” and I was so nauseous I was unable to take the prednisone. Then my doctor prescribed ati-nausea suppositories that relieved the nausea. It took 5 more days for the headache to finally dissipate.

    Right now I am taking nothing, but I am worried about my headaches returning. I want to be on a preventive regimen, instead of treating the headaches only when they manifest themselves.

    Has anyone else been directed to sop sumatriptan “cold turkey?” What meds are you using to prevent a migraine from starting?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi gjuy58,

    Thank you for your question. I hope your vacation was nice. Let me see what I can do to help.

    Medication overuse headache, moh can be a very real problem and the only way to stop it is to stop the offending medication. So yes, people have been told to stop it “cold turkey”. However, there are certain medications that cannot be stopped suddenly. It can take 10-14 days, maybe more for some people, to sort of go through withdrawal. In my experience, once the withdrawal period is over most doctors suggest not taking medications that can create moh for at least a few months. You may not know how you really feel for a little while longer.

    Migraine prevention is used when we have four or more severe attacks a month. If less than this we can use abortive medications to stop the attack. These include triptans such as Imitrex, Amerge, Axert, Frova, Maxalt etc. Here is information on the different kinds of medications used for migraine management; https://migraine.com/blog/migraine-preventive-abortive-rescue-medications/.

    Does that help?
    Nancy

    Reply Created with Sketch. reply
  • By SydneyL

    I’m going cold turkey off Treximet right now. I got MOH after taking it almost every day since I got chronic 2 years ago. And it is terrible right now. My doctor finally gave me stadol to help me, but I had to drop this semester of college because I can’t move. I’ve been sleeping all day, and even then it hurts to sleep because the pain is there. All I have are norco’s before I can get the stadol, but norco’s barely even work. It sucks.
    I’ve started taking topomax, but I haven’t seen anything happen yet. This is so hard, I don’t want to do it at all.

    Reply Created with Sketch. reply
  • By MsJones

    I started getting very bad migraines after menopause. My doctor gave me sumatriptan (Imitrex) for these excruciating headaches. I am not a great fan of taking medicine, but the headaches were so bad I was so grateful to have this medicine on hand otherwise I would end up in the ER.
    Strangely, for many years I kept a huge supply of Advil in my medicine cabinet and took 2 pills almost daily, for pms, hangover prevention (I never drank excessively), relief from
    aches and pains from exercise or from being tired, etc.
    I did not get migraines during that time period. I believe my migraines commensurated with menopause. But I also stopped taking the Advil regularly at that time. So
    Maybe the Advil was acting as a preventive medication against migraines.
    I know the Dr says not to take Advil regularly, but topirimate did nothing to relieve or
    Prevent my migraines.
    Also, I had a steady boyfriend for a long time and since I have been alone the migraines are worse. Some explain that oxitocin, a chemical released during sexual activity, can help some migraine sufferers. Obviously not all people are going to begin an intimate relationship for the purpose of relieving migraines. Just my own personal observation as to what may be some of the preventative measures for migraines.
    I do get 3-5 day migraines and medicine “hangovers”. I also get terrible digestive pains. I know this is not what the majority of the human population experiences. I am sorry for my fellow sufferers, but feel somewhat relieved to know that I am not the only person who has to cancel dates and opt out on many enjoyable and important activities in life because of these migraines.

    Reply Created with Sketch. reply
  • By skydance

    To Ms Jones concerning your digestive pains. A couple of years ago I started having issues with my stomach which I had never had before and itdidn’t clear up on its own. My headache specialist had given me the name of Dr. Mark Hyman to refer to on YouTube for health concerns so I checked out what he had to say about the stomach issue. By following a restricted diet for 3 weeks it was totally taken care of. I hope this helps.

    Reply Created with Sketch. reply